Join 3,562 readers in helping fund MetaFilter (Hide)


Cherry angioma and IUD...any connection?
May 1, 2014 6:57 PM   Subscribe

I assume that's what all these bright pink/red flecks are, though they aren't exactly round and are not raised at all; completely flush with the skin. Anyway, they came on all of a sudden within a week or two of getting the Mirena. Historically I used combination pill then NuvaRing and never had these appear. Should I be concerned? Is it possible they have anything to do with the IUD?
posted by Pomo to Health & Fitness (9 answers total)
 
If they might be petechiae, you might want to get checked out.
http://www.nlm.nih.gov/medlineplus/ency/article/003235.htm
posted by Bentobox Humperdinck at 7:43 PM on May 1 [1 favorite]


IANYD, but: Where is the rash, and do you have any pics? And, which IUD do you have? If it is Mirena or Skyla, allergic reaction is nearly impossible, since you've already been exposed to the hormone (levonorgestrel) in the IUD. There could be a chance of an allergic reaction to the plastic, but it seems like a weird presentation, depending on the location of the rash. If you have a ParaGard, you could be having an allergic reaction to the copper. Hard to say without knowing more information, but if you are having any scary symptoms (trouble breathing, change in consciousness, excessive vaginal bleeding, or excessive abdominal pain), you should call your clinic and/or go to the ER right away!
posted by stillmoving at 7:58 PM on May 1 [1 favorite]


How old are you? My quick Googling around says that cherry angiomas typically only manifest after the age of 30.
posted by orrnyereg at 8:01 PM on May 1


I would not assume you can diagnose your own rash. Rashes are notoriously difficult to diagnose even for physicians. I don't think you necessarily need to be concerned (and they don't sound like petechiae if they are pink), but I do think you should see a doctor (not the ER, not an urgent care, just your primary care or a dermatologist if you have one) to have them looked at.
posted by treehorn+bunny at 8:40 PM on May 1 [1 favorite]


A dermatologist is your best bet here. Rashes are weird and can be caused by all sorts of things. Unless you have any other symptoms, just make an appointment with a dermatologist and have them look at it.
posted by bedhead at 8:47 PM on May 1


Oh, and I say this as a person with lots of cherry angiomas. They run in my family, and none of mine appeared suddenly or in any great numbers all at once. So, yeah, dermatologist.
posted by bedhead at 8:50 PM on May 1


I realize now I should have been more clear about how many of these there are: they are scattered few and far between (mostly on my chest and arms, and I can count maybe a dozen in total) and look most like the one in this picture:

http://www.clevelandclinicmeded.com/medicalpubs/diseasemanagement/dermatology/common-benign-growths/

I'm early 30s, so I guess that is the right timing...
posted by Pomo at 8:54 PM on May 1


It is far more likely to be contact dermatitis if the rash is limited to your chest and arms than either your IUD or cherry angiomas. You could also have a rash like this after a minor strep infection, or as a reaction to antibiotics.

One likely scenario is that you picked up some infectious condition at your ob/gyn's office when you went there to have the IUD inserted*. If the marks you are seeing were not on both arms, I'd be inclined to think shingles, even.

There are just so many things this could be from what little we have to go on that it is hard to pinpoint which one applies to your case.

I suggest the easiest course for you is to take an antihistamine and see if it has any effect on the rash, to test for an allergic reaction.
__
*When I originally typed ob/gyn, it turned into "obvious/gun". WTF is up with that, autocorrect?!
posted by misha at 10:12 PM on May 1


I personally would do the following, in this order:
1. Read the Mirena literature, both what I was given and online, to look for "rash" in side effects. Specifically look for length of time side effects usually last. If it lasts longer, proceed down the list.
1a. Call the doctor that inserted the Mirena and ask if this could be a possible side effect. Ask what they recommend.
2. If the doctor and literature seem to indicate that these are unrelated, call my regular doctor for an appointment.

In the meantime, I would try the usual for rashes--make sure I haven't switched soaps, shampoos, detergents, switched activity level suddenly, gone anywhere new, etc. Benadryl if it itches, otherwise keep it clean, dry, and leave it alone.
posted by epj at 7:37 AM on May 2


« Older Every once in a while, I'll a...   |  My (hopefully) soon-to-be wife... Newer »

You are not logged in, either login or create an account to post comments